In the 25th century a mysterious group of humanist philosophers rose from among the ranks of those Underground Archivists. They came to be known by the collective name “Mythmakers.” They composed works of rare beauty and symbolic power from which emerged a new behavioral code, a new system of morality based not on arbitrary prescriptions of religious dogma but on the humanist tenets of respect for life, the unity of humankind, and personal responsibility. [from The Termite Queen]
Chemotherapy 2: Don't Read If You're Squeamish about Bodily Functions
From: http://www.driddings.com/cancer-centers I've got one exactly like this!
Those of you who follow me on Facebook know that since beginning the chemo, I have not been nauseated at all, which is great! I've been taking Zofran, an anti-nausea drug that appears to really work. I was supposed to take one pill morning and evening for four days, and I dutifully did that. I believe they also infuse you with Zofran while they are giving you the chemo drugs. After four days, you're supposed to take it as needed, and since I didn't seem to need it, I haven't taken a dose since yesterday morning.
It's been a week and one day since I had the first chemo treatment (it seems like fifty years!) and I do have a problem. It's constipation. It started immediately after the treatment. After the anesthesia for the port implant, I had a slight uptick of constipation, but a couple of Dulcolax did the trick, with no cramping or other side effects. After the chemo treatment, I took two Dulcolax and I had terrible pains in my stomach all night. Finally I got up at 3:30 AM and ate breakfast, because for me that usually jump-starts the digestive system. It worked, but the results were rather strange. I won't go into nitty-gritty details.
I called the nurse in my doctor's office and she told me I wasn't following the proper laxative protocol, which involves using Senakot-S because it doesn't cramp so much. So I tried that, but I'm bad at swallowing pills, and the Senakot pills are a little too big for me -- and chewing them is atrocious! They have a hideous taste that lingers as a bitter aftertaste for an hour, and actually they start to dissolve the minute you put them in your mouth. Furthermore, you're supposed to take two and if that doesn't work, you take two more, and that doesn't work, then take three and even on to four. In the meantime you're miserable because nothing is working. I want something that works fast!
I did get a slight result after taking four pills, but nowhere near enough, so I called the nurse again and told her I was going to try taking one Dulcolax and see what happens. Well, nothing happened. In total annoyance, today at midmorning, I took two more Dulcolax and then for lunch I ate a really big bowl of All-Bran cereal and an 8-ounce glass of prune juice. And I thought, if this doesn't work, I'll have to go to the ER
Then I got to thinking that maybe I'd better call the doctor's office again, because the weekend is coming up and somebody ought to know what I'm doing in case it kills me. The same nurse wasn't there, so I talked to a different person. Of course, that means getting differing advice. I had asked about using a suppository because the laxative protocol said not to do either that or an enema without the doctor's OK. The nurse said, no, don't do that because you have a low immune system right now. (Not sure how that applies -- I suppose the idea is, you might introduce some bacteria into the body on the suppository.) Anyway, this new person I talked to said I should use a suppository. I told her what the nurse said, and she consulted some other people and said, "No, it would be fine to use a suppository." You know, it's a wonder anybody survives.
So I told her I intended to wait and see if the two Dulcolax and the bran and prune juice gets anything going tomorrow morning -- if all that doesn't produce, there has got to be something else wrong with me.
But that's not the whole story!
I asked my adviser if Zofran might possibly cause constipation, and she said, "Yes, it could." Arrgh! If that's the problem and I don't need to take it, maybe once I get through this siege, I'll be OK. Maybe I never needed Zofran in the first place. I have another drug called Compazine (also an anti-nausea drug) that she said is much less constipating, which I can just take as needed. So far, no need.
I asked a friend who had chemo 30 years ago about her reactions, and she said she was nauseated but never constipated. I don't suppose they had Zofran in those days. Anyway, I'm not a happy camper right now. I just can't focus on anything creative, although I did do some work yesterday on Fathers and Demons. We'll see what happens tomorrow.